How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10553
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

I take prednisone/florinef and have blurry vision from it.

This answer was rated:

I take prednisone/florinef and have blurry vision from it. My doctor gave me timolol. Is there something better or to try for better results?
Taking steroid medications like prednisone can have several different effects on the eyes. One potential side effect is elevated eye pressure or glaucoma. This may be why your doctor gave you Timolol. Timolol is a beta-blocker that works reducing the production of the fluid in your eye with resulting decrease in eye pressure. Timolol can cause a dry ocular surface and may be a source of your blurry vision. I would recommend using non-preserved artificial tears to treat possible ocular surface dryness. Another side effort of prednisone is cataract formation. Cataracts are cloudy areas in the lens of your eye. This may also be a source of your blurry vision. However, the doctor that proscribed the Timolol should have been able to see if there was any cataract formation.
Customer: replied 2 years ago.

Thank you, XXXXX XXXXX doctor explained the above. Is there any other drop that is better than Timolol? When I wake up my eyes are clear and 20/20. Then about 15 to 30 minutes they blur up. My doctor didn't seem to understand this. Do I just get glasses for when I want to see clearly all day? My vision does not seem to be getting worse. Thank you for explaining the fluid reduction. He wants me to use the Timolol twice daily. I have to take the prednisone so I need help with the eyes.

Customer: replied 2 years ago.
Relist: Other.
Did not answer the question I asked
Hi. I'm Dr. Rick and I have two decades of ophthalmology experience. I'm online and happy to answer your question today.

I noticed your relisted question. It seems that you are a steroid responder and are suffering from steroid-induced glaucoma.

I agree with eyemd45. Your blurry vision is probably due to anterior segment/dry eye issues along with blepharitis and, perhaps, ocular allergies.

I do not believe that the timolol is the cause of your blurry vision.

That being said, to directly answer your question, you might be able to replace timolol with a prostaglandin analog class of medication such as lumigan, travatan or xalatan. These drops have the added benefit of only needing to be used once day to control your eye pressure.

Glasses are not indicated for the issue you have outlined in your post.

The good news? There is a home therapy you can use that has a very good chance of helping with your intermittent blurry vision. Here is some information on this treatment:

It sounds like you are suffering from an anterior segment/tear film issue. Many times, for all sorts of reasons, the anterior surface of the eye starts to have difficulties. What can cause this? Well, there are a number of conditions but the most common are dry eyes, allergies and blepharitis....many times all three conditions act together to make you miserable. In order to solve your problem you need to address all of these issues at the same time.

When it comes to allergies it is almost impossible to pin down the offending agent(s) and, therefore, treatment needs to focus on controlling the symptoms. Dry eyes are very common and can be improved by a stepwise series of therapies. First, the use of natural tears 4-6+ times/day to augment your natural tear production and the use of a medication called restasis to improve your tear production, if this doesn’t work then you can try temporary punctal occlusion of the lower puncta, then, if needed, temporary occlusion of all 4 puncta then, if indicated, surgical ( non-reversible) closure of the puncta. The openings to your tear drainage system are called puncta and you have one opening on each lid, near your nose.

Blepharitis is a condition where glands in the eyelids are not functioning normally. They become plugged and instead of putting out their normal clear, oily secretions, they put out thick, toothpaste like gunk. You may not be able to see this “gunk” yourself, unless it is really bad, but it shows up clearly on slit lamp examination.

The best treatment for this condition is daily lid scrubs combined with warm compresses. I like to use baby shampoo for lid scrubs. In the shower, place the shampoo on your index fingers, close your eyes, raise your eyebrows (to stretch the skin on your eyelids) and scrub back and forth along your eyelashes for 3 to 5 minutes. The hot water in the shower helps to soften the plugged oils in the glands while the mechanical scrubbing with your soapy fingers removes the oils.

Baby shampoo lid scrubs will also help to wash away allergens and stimulate tear production, thereby addressing all three of your issues. Remember, this is not an instant fix. While you are waiting for the lid scrubs to have affect you can use over the counter allergy pills such as Travist, dimetapp or Zyrtec.

Should your symptoms get worse, your vision become significantly affected or things just not get better in 3 weeks or so you should have a complete eye examination by your local ophthalmologist to look for other, less common, causes of your symptoms.

I understand that this treatment seems a bit "too low tech" to be of value, but after 2 decades of clinical practice, I can assure you (even from personal experience :) that it does, indeed, work.

Does this make sense to you?

I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. You may also receive an email survey after our chat, if you can please give me a “10” rating in all areas. It has been a pleasure to assist you today.

Thanks in advance,

Dr. Rick MD FACS
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10553
Experience: Ophthalmology since 1994 with Retina sub-specialty interest
Dr. Rick and 2 other Eye Specialists are ready to help you
Customer: replied 2 years ago.

I will try all of the above. If I need more info, I will ask for you. Thanks.

You are welcome :)

Don't forget to mash the positive feedback button for me...the one labeled "excellent" is the most fun to push by far ;)

It's safe for you to press the positive feedback button now if you so desire. And, never fear, even after you press that button I don't go up in a puff of smoke -- I'll still be right here to continue helping you, but, as I do work for tips, I want to make sure you are happy before rating me.

Dr. Rick MD FACS

Related Eye Questions